Viewing 1 post (of 1 total)
  • Author
    Posts
  • #34079
    Anonymous
    Inactive

    I have a Vicodin prescription for 5/500, 40 pills every 30 days to manage my Crohn’s disease pain. I’ve had this revolving prescription for about a year. I am 27 weeks pregnant and have been taking 1 to 1.5 pills a day all but 1 week of my pregnancy. My OB does know that I was taking them in the beginning and hasn’t asked me anything in follow up. At that time I had brought up the pills which I had been off for a week (from 6-7 weeks, after discovering I was pregnant), just wanting to know if at 6 weeks pregnant I had done any damage. To my surprise he shook his head and murmured something like “maybe if you were taking them every day and toward the end…” but otherwise was quite dismissive of any risk. Soon after I saw a perinatologist who also dismissed Vicodin as fine pregnancy “unless you go overboard”. With this in mind, I started taking them again.

    Even at this low dose they sure have made my pregnancy more bearable physically. But here’s the thing. I think they have also been helping me mentally and I think I’ve slipped into taking them just as maintenance, whether or not I physically feel I need to. But then I also do have pain (arthritic mostly, due to the Crohn’s)… and Tylenol doses adequate to really get me functioning would be at levels harmful to my liver and possibly baby, so what am I to do?

    So here I am at 27 weeks, currently taking 1 5/500 pill in 2 divided doses. Even with some physical dependency I don’t think that this would be considered too risky to continue during pregnancy provided that they were made aware in the hospital so that they could be prepared if any withdrawals set in in the baby. But here’s the thing – I have to go see my prescribing general practice doc to get another sequence of refills, and this doc is not aware that I’m pregnant. So I’m going to assume that they would refer me to my OB instead. So if I just keep this to myself I am going to be out of pills in about 2 weeks at my current rate, more if I taper after this final round of pills, as I had planned to do all along.

    But I’ve done some research recently and discovered to my surprise that it’s not necessarily the amount you take but the frequency that makes stopping difficult. Like, if it never totally clears your system, dependency sets in. And based on what I know of the half life, I haven’t been clear of Vicodin now for like 19 weeks. So I’d assume even at this low dose I will experience some withdrawal after going to zero. I am quite sure I can tolerate the withdrawal (hell, I quit Zoloft – what a riot that was!) but should I be worried that even that low a taper could affect my unborn child?

    So that’s the quandary. Do I just go ahead and taper down as I had planned? I could do 1/2 pill per day for a week, then 1/4, then nothing. Or should I consider even this low taper to be too risky and discuss with my OB? For some reason, even though this man will be opening me up for a c-section in a few months, I’m ashamed to tell him that I may be physically dependent (and possibly mentally as well).

    I am posting this because I noticed that there are a few other women here who have been in the same boat, but I’m not sure anyone here has been on this low of a dose and in this position.

    Thanks in advance for any support you can give!

Viewing 1 post (of 1 total)
  • You must be logged in to reply to this topic.